Virginia, 2014

Flash Flood and Hail in Virginia, June 20, 2014

June 20, 2014 · NWS RNK · 13 events in 8 counties and zones

A warm front lifted north across the region during the day. Showers and storms developed within the unstable air to its south by the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A warm front lifted north across the region during the day. Showers and storms developed within the unstable air to its south by the afternoon. Some of these storms increased to severe levels. A thunderstorm complex moved along the front during the evening hours and brought an additional round of severe weather to parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 20, 12:16 PM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 20, 12:16 PM EST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
116 PM EDT FRI JUN 20 2014

.SYNOPSIS...
A WARM FRONT TRAILED FROM THE OHIO VALLEY DOWN ACROSS THE NEW
RIVER VALLEY EARLY THIS AFTERNOON. THIS FRONT WILL LIFT NORTHEAST
OF THE AREA THIS AFTERNOON. LOW PRESSURE WILL MOVE ALONG THIS
FRONT...THROUGH THE OHIO VALLEY TONIGHT...THEN INTO VIRGINIA ON
SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 115 PM EDT FRIDAY...

A WARM FRONT REMAINS OVER THE FORECAST AREA AND WILL TRACK SLOWLY
TO THE NORTHEAST THIS AFTERNOON. THIS WARM FRONT IS ORIENTED FROM
NW TO SE AND IS PRODUCING SCATTERED SHOWERS ACROSS THE MOUNTAINS
EARLY THIS AFTERNOON. THESE STORMS WILL CONTINUE TO TRACK NW TO
SE THROUGH THE EARLY EVENING. AS THE WARM FRONT SHIFTS
NORTH...SCATTERED SHOWER ACTIVITY WILL ALSO ADVANCE NORTH ACROSS
THE ENTIRE AREA.

MODEST CAPE VALUES ARE CURRENTLY BEING HELD DOWN BY CLOUD COVER.
THIS CLOUD COVER WILL THIN OUT THROUGH THE DAY...WHICH WILL THEN
INCREASE INSTABILITIES AS HEATING IS MAXIMIZED. VERTICAL SHEAR IS
MARGINAL BUT INSTABILITIES WILL BE ENOUGH TO PRODUCE A FEW STRONG
TO SEVERE MULTICELLAR STORMS THIS AFTERNOON AND INTO THIS EVENING.
CONVECTION WILL FADE SOME WITH LOSE OF HEATING BUT ONLY TO GIVE
WAY TO A MESOSCALE SYSTEM ENTERING THE AREA FROM THE OHIO VALLEY
LATER TONIGHT. SPC HAS UPGRADED THE SOUTHERN OHIO VALLEY TO A
SLIGHT RISK. EXPECT THIS SLIGHT RISK TO MOVE EASTWARD AS THE MCS
CONTINUES TO STRENGTHEN AND SHOWS IT TRUE PATH.

AS OF 400 AM EDT FRIDAY...

WARM FRONT...MAINLY INDICATED AROUND 850 MB...ACROSS THE OHIO VALLEY
WILL BRING SOME WARM AIR ADVECTION AND KEEP DEEPER MOISTURE IN THE
AREA TODAY. AGAIN EXPECTING SCATTERED THUNDERSTORMS THIS AFTERNOON.
SIMILAR TO THURSDAY...HIGH CLOUDS WILL CUT BACK ON HEATING IN THE
MORNING AND THEREFORE THE AMOUNT OF INSTABILITY IN THE AFTERNOON.
STILL ENOUGH CAPE...FORECAST TO BE AROUND 1500 J/KG...FOR A THREAT
OF STRONGER THUNDERSTORMS BEFORE 00Z/8PM. HRRR BRINGS PRECIPITATION
IN TO THE FORECAST AROUND 17Z/1PM.

MODELS HAVE BEEN TRENDED COOLER WITH MAXIMUM TEMPERATURES FOR TODAY.
HIGH WILL DEPEND ON HOW MUCH HIGH CLOUDS FROM THIS MORNING CAN ERODE
BEFORE THUNDERSTORMS DEVELOP.

SHORT WAVE OVER ILLINOIS AND INDIANA WILL MOVE SOUTHEAST...REACHING
WESTERN PARTS OF THE FORECAST AREA JUST AFTER 00Z AND SLOWLY MOVING
ACROSS THE COUNTY WARNING AREA OVERNIGHT. HAVE INCREASED
PROBABILITY OF PRECIPITATION TONIGHT WITH HIGHEST PROBABILITY AFTER
MIDNIGHT.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
AS OF 320 AM EDT FRIDAY...

LOW PRESSURE WILL TRACK SOUTHEAST FROM NORTHERN WEST VIRGINIA
SATURDAY MORNING AND REACHES EASTERN VIRGINIA BY SATURDAY AFTERNOON.
THE NAM...GFS AND ECMWF SUPPORT GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS SATURDAY AS DISTURBANCE TRACKS EASTWARD ALONG THE
THETA-E BOUNDARY. INCREASED POPS FOR SATURDAY ESPECIALLY SATURDAY
MORNING. SPC SWODY2 HAS PLACED THE SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS THE CENTRAL PLAINS WITH A SEE TEXT IN EASTERN
CAROLINAS. WITH ADDITIONAL CLOUD COVER AND PRECIPITATION
SATURDAY...LOWERED HIGH TEMPERATURES WITH READINGS FROM THE UPPER
70S IN THE MOUNTAINS TO UPPER 80S IN THE PIEDMONT. AFTER THE
DISTURBANCE EXITS THE AREA SATURDAY EVENING...A SLIGHT COOLER AND
DRY AIRMASS WILL TEMPORARY BUILD OVER THE REGION SATURDAY NIGHT. LOW
TEMPERATURES SATURDAY NIGHT WILL RANGE FROM AROUND 60 DEGREES IN THE
WEST TO THE MID 60S IN THE EAST.

SFC HIGH PRESSURE PROGGED TO BE CENTERED EAST SOUTHEAST OF NEW
ENGLAND ON SUNDAY...AND SLOWLY BUILDS SOUTHWARD. DECREASED POPS FOR
SUNDAY AS A NORTHERLY FLOW AND LESS INSTABILITIES SHOULD LEAD TO
LESS CONVECTION. WITH CAUTION...HELD ON TO SCATTERED AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS. THE GFS WAS MORE ROBUST WITH
CONVECTION COMPARED TO ECMWF AND NAM FOR SUNDAY. WENT WITH HIGH
TEMPERATURES SUNDAY FROM THE UPPER 70S IN THE MOUNTAINS TO THE MID
80S IN THE PIEDMONT. SOUTHEASTERLY FLOW OVERNIGHT SUNDAY MAY KEEP A
FEW SHOWERS ONGOING INTO EARLY MONDAY MORNING. THE BEST CHANCE FOR
SHOWERS SUNDAY NIGHT WILL OCCUR ALONG THE SOUTHERN BLUE RIDGE
MOUNTAINS. LOWS SUNDAY NIGHT WILL GENERALLY BE IN THE 60S.

LEANED TOWARDS HPCGUIDE FOR MONDAY WITH PULSE STORM AND THE PRIMARY
FOCUS FOR CONVECTION ACROSS THE MOUNTAINS. TAPER OFF SCATTERED
STORMS TO ISOLATED SHOWERS MONDAY NIGHT.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 300 PM EDT THURSDAY...

TUESDAY COULD BE A MIX OF CONVECTION FROM PULSE STORMS IN THE EARLY
AFTERNOON TRANSITIONING TO PREFRONTAL CONVECTION IN THE EARLY
EVENING THROUGH THE EARLY MORNING HOURS. ON WEDNESDAY...A COLD FRONT
WILL SLIDE ACROSS THE REGION WITH THE BEST AREAL COVERAGE OF THE
STRONGER STORMS BEING ACROSS THE PIEDMONT. THE COLD FRONT MAY
WASHOUT OR STALL WITH THE DEW POINT FRONT HANGING BACK ACROSS THE
OHIO VALLEY. UNDER HEATING...SCATTERED CONVECTION MAY FIRE AGAIN
ACROSS THE AREA THURSDAY ESPECIALLY ALONG AND SOUTH OF THE VA/NC
BORDER.

&&

.AVIATION /17Z FRIDAY THROUGH TUESDAY/...
AS OF 115 PM EDT FRIDAY...

PATCHES MVFR CLOUDS WILL LIFT EARLY THIS AFTERNOON AS A WARM
FRONT MOVES NORTH OF THE FORECAST AREA. ENOUGH HEATING AND DECENT
INSTABILITY FOR SHOWERS AND THUNDERSTORMS TO DEVELOP THROUGH THE
AFTERNOON. SLOW MOVING NW TO SE TRACKING STORMS EXPECTED AT
BLF/LWB BETWEEN 19Z/2P-02Z/10. HIT AND MISS THUNDERSTORMS EXPECTED
ACROSS THE AREA WHILE CONFIDENCE FOR A STORM TO BE IN THE VICINITY
OF KROA/KBCB/KLYH/KDAN AT A GIVEN TIME IS VERY LOW.

A STRONGER SHORT WAVE WILL REACH THE FORECAST AREA TONIGHT. HAVE
KEPT CEILINGS VFR AT KROA/KBCB/KLYH AND KDAN WITH SHOWERS...MAINLY
AFTER 05Z/1AM SATURDAY. MODERATE CONFIDENCE OF MVFR CEILINGS FOR
KLWB/KBLF WITH A PROLONGED PERIOD OF SHOWERS AND EMBEDDED
THUNDERSTORMS OVERNIGHT.

EXTENDED AVIATION DISCUSSION...

A WEAK FLOW PATTERN HOLDING OVER THE WEEKEND WILL KEEP THE STORM
CHANCES EACH AFTERNOON THROUGH EARLY EVENING SAT/SUN BUT COVERAGE
FOR NOW LOOKS A BIT LESS EACH DAY BEHIND THE PASSING IMPULSE FROM
SATURDAY MORNING. DEEPER MOISTURE LOOKS TO RETURN NORTH BY EARLY
NEXT WEEK WITH BETTER COVERAGE OF AFTERNOON/EVENING STORMS ON
MONDAY.

AREAS OF IFR FOG REMAIN POSSIBLE EACH LATE NIGHT/EARLY MORNING...
PARTICULARLY IN AREAS THAT SEE RAIN THE PREVIOUS AFTERNOON. THE
MOST OPTIMAL FLIGHT CONDITIONS EACH DAY SHOULD BE IN THE MID TO
LATE MORNING AFTER FOG/LOW CLOUDS LIFT AND BURN OFF...AND BEFORE
AFTERNOON CONVECTION REDEVELOPS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/RCS
SHORT TERM...KK
LONG TERM...RCS
AVIATION...RCS
Hazardous weather outlook, Jun 20, 10:11 AM EST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1111 AM EDT FRI JUN 20 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-211515-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1111 AM EDT FRI JUN 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM ARE EXPECTED THIS AFTERNOON AND EVENING. A
FEW STORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jun 20, 1:33 PM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT FRI JUN 20 2014

NCZ005-006-VAZ043-044-201915-
ROCKINGHAM NC-CASWELL NC-HENRY VA-PITTSYLVANIA VA-
233 PM EDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 315 PM EDT

* AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING A CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
  NEAR DANVILLE CITY TO NEAR AXTON...MOVING TO THE SOUTHEAST AT 10
  MPH.

* VERY HEAVY RAIN AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH
  THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  PROVIDENCE...
  MAYFIELD...
  BLAIRS...
  DANVILLE CITY...
  AND AXTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3642 7967 3667 7975 3672 7930 3656 7921
      3655 7922 3654 7920 3645 7915
TIME...MOT...LOC 1830Z 335DEG 9KT 3656 7943 3666 7967

MBS
Local storm report, Jun 20, 1:46 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             4 WNW MADISON           36.40N 80.05W
06/20/2014  E0.50 INCH       STOKES             NC   PUBLIC

            DIME SIZE HAIL.

&&

WHP
Local storm report, Jun 20, 1:52 PM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
252 PM EDT FRI JUN 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     HAIL             2 N MADISON             36.42N 79.97W
06/20/2014  E0.50 INCH       ROCKINGHAM         NC   PUBLIC

            DIME SIZED HAIL.

&&

WHP
Special weather statement, Jun 20, 1:53 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
253 PM EDT FRI JUN 20 2014

NCZ004-005-VAZ032-043-202000-
ROCKINGHAM NC-STOKES NC-HENRY VA-PATRICK VA-
253 PM EDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  NORTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 400 PM EDT

* AT 253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR PENNS STORE...MOVING TO THE SOUTHEAST AT
  15 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  EDEN...
  WENTWORTH...
  SPENCER...
  STONEVILLE...
  AND RIDGEWAY.

LAT...LON 3651 8017 3667 8007 3657 7971 3654 7971
      3654 7965 3631 7979
TIME...MOT...LOC 1852Z 296DEG 12KT 3657 8005

MBS
Special weather statement, Jun 20, 1:59 PM EST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT FRI JUN 20 2014

VAZ023-034-201930-
BEDFORD VA-BOTETOURT VA-
259 PM EDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WEST CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTH CENTRAL BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...

* UNTIL 330 PM EDT

* AT 259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR MONTVALE...MOVING TO THE SOUTH AT 10
  MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
  STORM.

* LOCATIONS IMPACTED INCLUDE...
  STEWARTSVILLE...
  MONTVALE...
  GOODVIEW...
  THAXTON...
  AND BLUE RIDGE.

LAT...LON 3725 7951 3719 7976 3721 7978 3723 7978
      3722 7980 3722 7983 3742 7985 3748 7966
TIME...MOT...LOC 1856Z 342DEG 10KT 3739 7974

MBS
Special weather statement, Jun 20, 2:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
318 PM EDT FRI JUN 20 2014

VAZ007-009-202015-
SMYTH VA-TAZEWELL VA-
318 PM EDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN TAZEWELL COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 415 PM EDT

* AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR BREAKS
  INTERSTATE TO NEAR DAVENPORT...MOVING TO THE EAST AT 25 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
  STORMS.

* LOCATIONS IMPACTED INCLUDE...
  RICHLANDS...
  JEWELL RIDGE...
  GLEN BURKE...
  RAVEN...
  AND BROADFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3715 8189 3717 8186 3720 8176 3724 8173
      3688 8149 3694 8182 3696 8178 3700 8179
      3705 8182 3711 8189 3715 8190
TIME...MOT...LOC 1913Z 286DEG 22KT 3733 8230 3704 8207

MBS

The radar

The Roanoke radar (KFCX), 45 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Henry

When
June 20, 3:00 PM EST
Where
Henry County, 1.49 mi NNW of Collinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Public
Coordinates
36.740, -79.910

Thunderstorm winds blew a down a few four inch diameter limbs on Kings Mountain Road. Damage values are estimated.

Hail, Bedford

When
June 20, 3:00 PM EST
Where
Bedford County, 2.84 mi WNW of Moneta
Measured
1 in hail
Reported by
Public
Coordinates
37.190, -79.680

Thunderstorm Wind, Patrick

When
June 20, 3:18 PM EST
Where
Patrick County, 1.79 mi NNE of Ararat
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.625, -80.510

Thunderstorm winds blew a tree down at Raven Rock Road and Doe Run Road. Damage values are estimated.

Thunderstorm Wind, Patrick

When
June 20, 3:31 PM EST
Where
Patrick County, 1.31 mi ESE of The Hollow
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.570, -80.510

Thunderstorm winds blew several trees down on Pedigo Ridge Road. Damage values are estimated.

Hail, Amherst

When
June 20, 4:28 PM EST
Where
Amherst County, 0.55 mi E of Madison Hgts
Measured
0.88 in hail
Reported by
Public
Coordinates
37.420, -79.120

Thunderstorm Wind, Campbell

When
June 20, 5:35 PM EST
Where
Campbell County, 1.82 mi E of Gladys
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.168, -79.047

Thunderstorm winds blew trees down along Mollies Creek Road. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 20, 5:55 PM EST to 6:03 PM EST
Where
Campbell County, 1.77 mi SE of Naruna to 3.54 mi SE of Hat Creek
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
911 Call Center
Coordinates
37.100, -78.980

Thunderstorm winds blew a couple dozen trees down near Brookneal. Multiple trees were blown down near Swinging Bridge Road, and others were blown down along Highway 40, blocking the traffic flow both ways. Damage values are estimated.

Thunderstorm Wind, Halifax

When
June 20, 5:59 PM EST
Where
Halifax County, 4.87 mi N of Rabat
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.040, -78.940

Thunderstorm winds blew trees down near a fish hatchery. Damage values are estimated.

Thunderstorm Wind, Campbell

When
June 20, 6:00 PM EST
Where
Campbell County, 0.55 mi E of Timberlake
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
911 Call Center
Coordinates
37.330, -79.240

Thunderstorm winds blew down powerlines near a mobile home. The sparks set trees on fire. Damage values are estimated.

Thunderstorm Wind, Bedford

When
June 20, 6:08 PM EST
Where
Bedford County, 0.88 mi SW of Goode
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.360, -79.390

Thunderstorm winds blew a couple of trees down near the intersection of Goode and Goode Station Road. Damage values are estimated.

Thunderstorm Wind, Botetourt

When
June 20, 6:10 PM EST
Where
Botetourt County, 0.19 mi NW of Arcadia
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
37.552, -79.633

Thunderstorm winds blew numerous large tree limbs down on Arcadia Road, approximately 1.5 miles from Interstate 81. Damage values are estimated.

Thunderstorm Wind, Charlotte

When
June 20, 6:16 PM EST to 6:20 PM EST
Where
Charlotte County, 0.69 mi S of Harrisburg to 0.69 mi S of Womacks
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.020, -78.730

Thunderstorm winds blew two trees down between Phenix and Charlotte Court House. Damage values are estimated.

Flash Flood, Campbell

When
June 20, 6:59 PM EST to 7:30 PM EST
Where
Campbell County, 3.53 mi SE of Lawyers to 3.36 mi SE of Lawyers
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.260, -79.180

Flash flooding resulted in the closure of US Route 29S. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529707, 529711, 529712, 529714, 530622, 529717, 529722, 529726, 529730, 529732, 529737, 529742, 529744.